Alert archive / Ohio / River Flood Warnings in 2013

River Flood Warning 16, NWS Wilmington, OH

December 21, 2013Franklin County, Madison County, Pickaway County, Ohio

NWS Wilmington, OH issued this river flood warning at Dec 21, 2013, 6:46 PM EST for Franklin County, Madison County, Pickaway County, Ohio. It took effect at Dec 22, 2013, 4:09 AM EST. It was in force for 61 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2013, 6:46 PM EST (23:46 UTC)
In effect from
Dec 22, 2013, 4:09 AM EST
Expired
Dec 24, 2013, 4:51 PM EST
In force
61 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
Minor

Counties Franklin County, OH, Madison County, OH, Pickaway County, OH

The radar

The Cincinnati radar (KILN), 74 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Darby Creek at Darbyville (DBVO1).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03230500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this river flood warning went out at Dec 21, 3:58 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 21, 3:58 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EST SAT DEC 21 2013

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO BE THE FOCUS
FOR HEAVY RAINFALL THROUGH TONIGHT. LOW PRESSURE APPROACHING THE
REGION WILL PUSH THE FRONT ACROSS OUR AREA AS A COLD FRONT
TONIGHT...BRINGING WITH IT A CHANCE FOR SEVERE WEATHER. COOLER
CONDITIONS ARE EXPECTED BEHIND THE FRONT TO START THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SHARP SURFACE FRONT IS BEGINNING TO LIFT NORTHWARD WITH HEAVIER
PRECIPITATION ENDING ACROSS THE SOUTHERN TWO THIRDS OF THE AREA
THIS AFTERNOON. THIS TREND IS EXPECTED TO CONTINUE THROUGH THE
REMAINDER OF THE DAYTIME AND INTO THE EARLY EVENING AS THE
MAJORITY OF THE CWA SETS UP IN THE WARM SECTOR. CURRENT THINKING
IS THAT THE NORTHWESTERN ZONES WILL CONTINUE TO SEE STEADY
PRECIPITATION FOR THE NEXT SEVERAL HOURS...WITH INTERMITTENT
LIGHTER RAIN FOR THE REMAINDER OF THE ZONES. FLOODING WILL
CONTINUE TO BE A THREAT ACROSS THE AREA WITH EARLIER SNOW
MELT...DEPARTING AND ONGOING AREAS OF RAINFALL...AND FORECASTED
ADDITIONAL HEAVY RAIN OVERNIGHT. WILL THEREFORE CONTINUE THE FLOOD
WATCH THROUGH THE OVERNIGHT TIME PERIOD FOR ALL ZONES.

A SURFACE LOW DEVELOPING ALONG THE FRONTAL BOUNDARY WILL LIFT
NORTHEASTWARD FROM TX/AR AND ARRIVE IN THE OHIO VALLEY TONIGHT.
AHEAD OF THE IS LOW...WARM/MOIST AIR WILL CONTINUE TO BE DRAWN
NORTH INTO THE OHIO VALLEY WITH DEWPOINTS REACHING THE LOWER 60S
SOUTH OF THE FRONTAL BOUNDARY AND PWATS NEARING OR BREAKING RECORD
VALUES FOR DECEMBER. THIS MOISTURE SURGE AHEAD OF THE LOW WILL
ALLOW FOR HIGH RAIN RATES WITH ANY PRECIPITATION OCCURRING THIS
EVENING AND TONIGHT AS THE LOW TRACKS ACROSS THE REGION.

OUT AHEAD OF THIS LOW...A QLCS/SQUALL LINE TYPE OF FEATURE THAT IS
DEVELOPING ACROSS THE LOWER MISSISSIPPI VALLEY WILL TRACK
NORTHEASTWARD...AFFECTING MOST LOCATIONS IN THE WARM
SECTOR...WHICH WILL INCLUDE THE SOUTHERN TWO THIRDS OF THE ILN
CWA. WIND SHEAR WILL BE SUPPORTIVE OF DAMAGING WIND GUSTS AND
ISOLATED TORNADOES LATE THIS EVENING AS THIS LINE APPROACHES FROM
THE SOUTHWEST...WITH THE TIMING OF THE HIGHEST THREAT FOR SEVERE
IN THE ILN CWA BEING BETWEEN 10 PM AND 3 AM. HEAVY RAINFALL AND
FLOODING WILL BE A THREAT THROUGHOUT THE NIGHT AS A LARGE SWATH OF
MODERATE TO HEAVY RAIN WILL ACCOMPANY THE QLCS AND AREAS NORTH OF
THE QLCS. THIS WILL LIKELY WORSEN EXISTING FLOOD ISSUES AND CREATE
NEW FLOODING ISSUES ACROSS THE AREA.

IN ADDITION TO THE POTENTIAL FOR SIGNIFICANT FLOODING TONIGHT AND
THE WINDOW OF OPPORTUNITY FOR SEVERE WEATHER LATE THIS
EVENING...SUSTAINED SOUTHERLY WINDS WILL INCREASE TO 20 TO 25 MPH
WITH GUSTS UP TO 35 MPH AHEAD OF THE MAIN LINE OF CONVECTION
TONIGHT.

BY THE END OF THE OVERNIGHT PERIOD...RAIN IS EXPECTED TO TAPER OFF
IN THE WESTERN ZONES...WITH THE MAIN BAND OF PRECIPITATION
ASSOCIATED WITH THE COLD FRONT BEGINNING TO EXIT OUR EASTERN
ZONES.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
THE LOW WILL CONTINUE TO TRACK NORTHEASTWARD AND AWAY FROM THE ILN
CWA ON SUNDAY. COLD ADVECTION WILL DEVELOP AND BRING IN COOLER AIR
THROUGHOUT THE REMAINDER OF THE SHORT TERM PERIOD.

SHOWERS WILL BE POSSIBLE SUNDAY EVENING THROUGH MONDAY ACROSS THE
AREA AS AN UPPER TROUGH DIGS SOUTHEASTWARD TOWARD THE GREAT LAKES
WITH A WEAK TROUGH HELPING TO PRODUCE MAINLY RAIN ACROSS THE
SOUTHEASTERN ZONES AND SNOW SHOWERS ACROSS THE NORTHWESTERN ZONES.
EVENTUALLY...ANY LINGERING SHOWERS WILL BE ALL SNOW AS SUFFICIENT
COLD AIR MOVES INTO THE REGION. AT THIS TIME...LITTLE TO NO SNOW
ACCUMULATION IS EXPECTED FROM SNOW SHOWERS THAT MAY OCCUR DURING
THIS TIME PERIOD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GIVEN SHORT TERM CONCERNS...NOT MUCH TIME SPENT ON THIS TIMEFRAME.
THIS PERIOD CHARACTERIZED BY LONGWAVE RIDGING NEAR/OFF THE WEST
COAST OF THE UNITED STATES WHICH SUPPORTS TROUGHING IN THE NORTHEAST
CONUS. THIS IS A BELOW-NORMAL TEMPERATURE REGIME FOR THE OHIO
VALLEY...AND HAVE DERIVED MAX/MIN TEMPS FIRST FROM AN ECMWF/ENSEMBLE
MOS AND ADJUSTED FROM THERE TO MEET DETERMINISTIC THOUGHTS ON
ADVECTION. REALLY NO SIGNIFICANT WEATHER SYSTEMS IN THIS
REGIME...THE ONLY APPRECIABLE CHANCE AT PRECIPITATION COMES WITH A
WEAK SYSTEM ON TUESDAY AND THURSDAY...BUT THESE ARE MINOR THREATS AT
BEST AS BEING DEPICTED IN THE 21.12Z ECMWF/GFS MODELS AT THIS TIME.
SUPPOSE THERE IS A POTENTIAL FOR A LAKE-INDUCED SNOW SHOWER THREAT
IN THE COLD ADVECTION BEHIND EITHER SYSTEM...BUT THOSE MESOSCALE
PROCESS ARE NOT WELL DEFINED AT THIS TIME RANGE THIS FAR FROM THE
LAKES.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
MVFR TO IFR CONDITIONS ARE OCCURRING AS SHOWERS ASSOCIATED WITH A
SLOW MOVING COLD FRONT AFFECT TAF SITES. EXPECT SHOWERS TO
CONTINUE THROUGH THE 24 HOUR TAF PERIOD IN THIS VERY MOIST AND
SLOW TO EVOLVE REGIME. WINDS WILL STAY OUT OF THE SOUTH...WITH
GUSTS OVER 20 KNOTS ESPECIALLY AFTER 00Z AS THE FRONT MOVES
CLOSER AND THE PRESSURE GRADIENT TIGHTENS. CVG SHOULD SEE AN END
TO SHOWERS AFTER 12Z SUNDAY.

OUTLOOK...CONDITIONS WILL LIKELY IMPROVE TO MVFR ON SUNDAY WITH
MVFR CEILINGS LINGERING SUNDAY NIGHT INTO MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH SUNDAY MORNING FOR OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...FLOOD WATCH THROUGH SUNDAY MORNING FOR KYZ089>100.
IN...FLOOD WATCH THROUGH SUNDAY MORNING FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...LATTO
NEAR TERM...LATTO
SHORT TERM...LATTO
LONG TERM...BINAU
AVIATION...BINAU
Hazardous weather outlook, Dec 21, 4:12 PM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
412 PM EST SAT DEC 21 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-222115-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
411 PM EST SAT DEC 21 2013

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT SWINGS ACROSS THE REGION. DAMAGING WINDS GUSTS ARE THE MAIN
CONCERN AT THIS TIME...THOUGH A BRIEF TORNADO CANNOT BE RULED OUT
ESPECIALLY ALONG AND EAST OF INTERSTATE 71. THUNDERSTORMS WOULD
CONTAIN HEAVY RAIN RATES...AND COULD BRING A FLASH FLOOD THREAT.

IN ADDITION...GUSTY WINDS ARE EXPECTED TONIGHT OUT OF THE
SOUTH...WITH SUSTAINED WINDS FROM 20 TO 25 MPH...AND GUSTS TO 35
MPH. IN THE WAKE OF THE COLD FRONT ON SUNDAY...WESTERLY WIND GUSTS
TO 40 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING.

In the hours before

Local storm report, Dec 21, 2:11 PM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
211 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     FLOOD            6 NNW OXFORD            39.59N 84.77W
12/21/2013                   PREBLE             OH   PUBLIC

            STREAM OUT OF BANKS IN HUESTON WOODS STATE PARK. MAIN
            LOOP ROAD CLOSED DUE TO HIGH WATER NEAR CAMPGROUND
            ENTRANCE.

&&

SNYDER
Local storm report, Dec 21, 3:16 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
316 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HEAVY RAIN       1 SE SHARONVILLE        39.27N 84.39W
12/21/2013  M1.32 INCH       HAMILTON           OH   TRAINED SPOTTER

&&

SNYDER
Local storm report, Dec 21, 3:50 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLOOD            4 WNW PATASKALA         40.01N 82.75W
12/21/2013                   LICKING            OH   BROADCAST MEDIA

            PONDING OF WATER ACROSS HAVENS CORNERS ROAD

&&

SNYDER
Local storm report, Dec 21, 4:04 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HEAVY RAIN       BEAVERCREEK             39.73N 84.06W
12/21/2013  M1.33 INCH       GREENE             OH   TRAINED SPOTTER

&&

SNYDER
Local storm report, Dec 21, 6:11 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
611 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HEAVY RAIN       COVINGTON               40.12N 84.35W
12/21/2013  M3.15 INCH       MIAMI              OH   TRAINED SPOTTER

            STORM TOTAL RAINFALL THUS FAR.

&&
Local storm report, Dec 21, 6:34 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
634 PM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HEAVY RAIN       RICHMOND                39.83N 84.89W
12/21/2013  M2.07 INCH       WAYNE              IN   EMERGENCY MNGR

&&

HUGHES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 5:39 AM ESTAreal Flood AdvisoryILNDarke, Miami, Shelby4 hr
Dec 21, 9:29 AM ESTAreal Flood AdvisoryILNChampaign, Darke, Logan, Miami, Shelby, Union6 hr
Dec 21, 9:40 AM ESTRiver Flood WarningILNShelby3 days
Dec 21, 9:40 AM ESTRiver Flood WarningILNMiami70 hr
Dec 21, 1:08 PM ESTRiver Flood WarningILNHamilton4 days
Dec 21, 1:21 PM ESTAreal Flood WarningILNDelaware5 days
Dec 21, 1:42 PM ESTAreal Flood AdvisoryILNButler, Clinton, Greene, Hamilton, Montgomery, Preble and 1 more3 hr
Dec 21, 2:19 PM ESTAreal Flood AdvisoryILNChampaign, Clark, Darke, Greene, Miami, Montgomery and 1 more3 hr
Dec 21, 2:26 PM ESTAreal Flood AdvisoryILNDelaware, Fairfield, Fayette, Franklin, Licking, Madison and 2 more4 hr
Dec 21, 2:54 PM ESTRiver Flood WarningILNButler, Montgomery, Warren4 days
Dec 21, 2:54 PM ESTRiver Flood WarningILNButler3 days
Dec 21, 2:54 PM ESTRiver Flood WarningILNChampaign, Clark, Greene43 hr
Dec 21, 3:18 PM ESTAreal Flood WarningILNButler, Hamilton12 hr
Dec 21, 3:43 PM ESTAreal Flood AdvisoryILNChampaign, Darke, Logan, Miami, Preble, Shelby and 1 more3 hr
Dec 21, 4:53 PM ESTRiver Flood WarningILNClermont, Hamilton, Warren37 hr
Dec 21, 5:13 PM ESTRiver Flood AdvisoryILNDelaware, Franklin18 hr
Dec 21, 5:17 PM ESTRiver Flood AdvisoryILNHamilton44 hr
Dec 21, 5:24 PM ESTRiver Flood WarningILNLicking21 hr
Dec 21, 6:09 PM ESTAreal Flood AdvisoryILNChampaign, Clark, Darke, Logan, Miami, Montgomery and 3 more3 hr
Dec 21, 6:42 PM ESTRiver Flood WarningILNMiami, Montgomery3 days
Dec 21, 6:42 PM ESTRiver Flood WarningILNClermont, Hamilton43 hr
Dec 21, 6:46 PM ESTRiver Flood WarningILNPickaway5 days
Dec 21, 12:42 PM ESTAreal Flood AdvisoryILNDearborn, Franklin, Ohio, Ripley, Switzerland3 hr
Dec 21, 2:54 PM ESTRiver Flood WarningILNFayette, Franklin44 hr

Nearby

River Flood Warnings in Ohio, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.